Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Springfield, MO

April 24, 2003Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2003, 6:33 PM CDT for Webster County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 6:33 PM CDT (23:33 UTC)
Expired
Apr 24, 2003, 7:15 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KSGF 242333
SVRSGF
MOC225-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WEBSTER COUNTY IN MISSOURI

* UNTIL 715 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SEYMOUR...OR 11 MILES NORTH OF AVA...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WEBSTER COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3708 9286 3707 9269 3732 9270 3732 9282

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:55 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 24, 2:55 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU APR 24 2003

NEARLY STACKED LOW PRESSURE WAS MAKING ITS WAY INTO SOUTH CENTRAL
KANSAS THIS AFTERNOON. A DRY LINE CURVED INTO SOUTHWEST MISSOURI AND
WAS LOCATED JUST WEST OF SPRINGFIELD...AND HAD SLOWED ITS EASTWARD
PROGRESSION DRAMATICALLY EARLY THIS AFTERNOON.  ISOLATED CONVECTION
HAD DEVELOPED JUST AHEAD OF THE DRY LINE ACROSS FAR SOUTHWEST
MISSOURI BUT DISSIPATED AS IT MOVED EAST INTO A MORE STABLE
AIRMASS.  TEMPERATURES REMAIN IN THE 50S UNDER THE CLOUDS AND AREAS
OF FOG ACROSS SOUTH CENTRAL MISSOURI BUT HAD CLIMBED INTO THE MID
70S AT JOPLIN.

CLEARING HAD TAKEN PLACE JUST AHEAD OF THE DRY LINE WHERE THERE WAS
A NARROW AXIS OF INCREASING INSTABILITY.  MODIFIED 18Z SOUNDING AT
SPRINGFIELD YIELDS CAPES AROUND 2100 J/KG.  LOW LEVEL CONVERGENCE
ALONG THE BOUNDARY...AN APPROACHING VORTICITY LOBE AS DEPICTED BY
WATER VAPOR...AND STEEPENING LAPSE RATES WILL LIKELY INITIATE
CONVECTION ALONG THE DRY LINE BY 5 PM.  FAVORABLE WIND SHEAR AND 0-3
KM HELICITIES NEAR 400 SUPPORT SUPERCELLS.  IT STILL APPEARS THAT
ISOLATED TO SCATTERED SEVERE STORMS WILL DEVELOP THIS AFTERNOON INTO
THE EARLY EVENING WITH POTENTIAL OF LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO NOT OUT OF THE QUESTION. ACTIVITY THAT DEVELOPS
WILL LIKELY DECREASE IN INTENSITY AFTER SUNSET AND PUSHES EAST INTO
MORE STABLE AIR.

THE UPPER LOW WILL MAKES ITS WAY INTO WESTERN MISSOURI TONIGHT. DEEP
CYCLONIC FLOW AND UPPER LEVEL COLD POOL WILL BRING SHOWERS BACK INTO
THE AREA OVERNIGHT. SHOWERS WILL CONTINUE INTO FRIDAY AS THE LOW
TRACKS ACROSS SOUTHERN MISSOURI.  THIS WILL ALSO RESULT IN A RATHER
COOL DAY.

SUNSHINE AND WARMER TEMPERATURES WILL RETURN SATURDAY AS THE UPPER
LOW MOVES EAST OF THE AREA.  A SHORTWAVE WILL TRACK ACROSS THE
NORTHERN TIER OF THE U.S. LATE IN THE WEEKEND AND CAUSE A FRONT TO
SAG SOUTHEAST INTO THE REGION LATE SUNDAY.  THIS BOUNDARY WILL
MEANDER ACROSS THE REGION EARLY NEXT WEEK AS THE MEAN UPPER TROUGH
POSITION SETS UP ACROSS THE WESTERN U.S.  THIS WILL SET UP A
UNSETTLED WEATHER PATTERN WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS MUCH OF NEXT WEEK.

FORECAST GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Apr 24, 3:25 PM CDT, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT THU APR 24 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP
  TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...
  AND POSSIBLY A FEW TORNADOES.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS WEST CENTRAL
  AND SOUTHWEST MISSOURI BETWEEN 4 AND 7 PM.  THESE STORMS WILL
  SPREAD EAST ACROSS THE MISSOURI OZARKS DURING THE LATE AFTERNOON
  AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE EAST OF
  A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON.  THE POTENTIAL
  OF SEVERE STORMS WILL PERSIST INTO THE EVENING HOURS ACROSS
  CENTRAL AND SOUTH CENTRAL MISSOURI.

  DISCUSSION:

  STRONG LOW PRESSURE WILL MOVE INTO SOUTHEAST KANSAS DURING THE
  AFTERNOON WHILE A DRY LINE PUSHES SLOWLY EAST ACROSS SOUTHWEST
  MISSOURI.  AN AXIS OF INCREASING INSTABILITY IN AN AREA OF CLEARING
  AHEAD OF THE DRY LINE WILL SUPPORT RAPID THUNDERSTORM DEVELOPMENT
  LATE THIS AFTERNOON.  STRONG WIND SHEAR WILL SUPPORT SUPERCELL
  THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.  THE PRIMARY
  RISK OF SEVERE STORMS WILL BE ACROSS AREAS THAT HAVE CLEARED OVER
  WEST CENTRAL AND SOUTHWEST MISSOURI. THE STORM SYSTEM WILL MOVE
  THROUGH THE SOUTHERN MISSOURI OZARKS THIS EVENING.  THE SEVERE
  STORM THREAT WILL LIKELY DIMINISH AFTER SUNSET...AND AS ACTIVITY
  MOVES INTO MORE STABLE AIR ACROSS SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
  EVENING ALONG AND EAST OF A NEVADA TO SPRINGFIELD LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Apr 24, 6:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    GOODHOPE                  MO   .88 INCH HAIL
04/24/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 24, 6:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    APPLETON CITY             MO   .75 INCH HAIL
04/24/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Apr 24, 6:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 W TOLEDO                MO   1.75 INCH HAIL
04/24/03   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Apr 24, 6:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    AVA                       MO   1 INCH HAIL
04/24/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0613 PM    AVA                       MO   1.75 INCH HAIL
04/24/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 24, 6:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    5 NW AVA                  MO   1.75 INCH HAIL
04/24/03   DOUGLAS                        HAIL BROKE WINDOW OF
                                          MOVING CAR AT HWY 14
                                          AND K. NO INJURIES
                                          REPORTED. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 24, 6:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    5 E SEYMOUR               MO   1 INCH HAIL
04/24/03   WRIGHT                         HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:29 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney46 min
Apr 24, 5:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair41 min
Apr 24, 6:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright49 min
Apr 24, 6:14 PM CDTSevere Thunderstorm WarningSGFOzark46 min
Apr 24, 6:27 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair63 min
Apr 24, 6:56 PM CDTSevere Thunderstorm WarningSGFDouglas49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.